Georgia, 2017

Tornadoes in Georgia, February 9, 2017

February 9, 2017 · NWS CHS · 2 events in 2 counties and zones

Strongly forced, organized convection ahead of a vigorous upper trough and associated cold front advanced into a marginally unstable environment featuring strong winds and wind shear. A single, persistent supercell within the environment tracked across Candler and Bulloch Counties before producing a tornado in eastern Bulloch and western Effingham Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
7
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

Strongly forced, organized convection ahead of a vigorous upper trough and associated cold front advanced into a marginally unstable environment featuring strong winds and wind shear. A single, persistent supercell within the environment tracked across Candler and Bulloch Counties before producing a tornado in eastern Bulloch and western Effingham Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Feb 9, 1:58 AM EST, 1 hour 53 minutes earlier.

Area forecast discussion, Feb 9, 1:58 AM EST, 1 hour 53 minutes before
Area Forecast Discussion
National Weather Service Charleston SC
158 AM EST Thu Feb 9 2017

.SYNOPSIS...
A cold front will push through the area late tonight and Thursday
morning. High pressure will build across the region later Thursday
through the weekend. Another cold front may approach the from the
north by early next week.

&&

.NEAR TERM /UNTIL 6 AM THIS MORNING/...
Updated forecasts to introduce categorical POPs overnight. Most
areas will receive a brief but intense period of measurable
rainfall over the next 3-4 hours.

An organized band of dynamically-forced showers/thunderstorms
was poised to enter inland counties of the forecast area. These
showers/thunderstorms will move quickly through the forecast
area overnight and will be quickly followed by a strong cold
front and associated/vigorous upper shortwave trough.

Ahead of the organized convection, a surge of warmer
temps/associated destabilization suggests a low probability for
isolated damaging wind gusts and large hail overnight. However,
while dynamic forcing for ascent and kinematic parameters remain
impressive, the degree of warm sector destabilization should
not support a significant severe weather event. In most cases,
expect brief heavy rain, gusty winds, lightning and even small
hail.

Otherwise, adjusted forecasts to account for rising temperatures
ahead of convection, in some cases pushing temps into the lower
70s. Then, temperatures should fall quickly through the 60s and
even into the mid/upper 50s by daybreak as precipitation
advances through the region.

&&

.SHORT TERM /6 AM THIS MORNING THROUGH SATURDAY/...
Thursday:  A cold front will push through during the morning. High
pressure and cold advection will build across the area from the west
during the day. Winds will be breezy from the west-northwest, with
gusts of 20 to 30 mph during the late morning and afternoon. The
westerly low level wind component will help offset the cold
advection a bit, which will allow temperatures to reach the lower to
mid 60s. Much colder Thursday night as high pressure settles over
the area. With lighter winds, clear skies and a dry airmass, expect
lows in the lower to mid 30s most areas. Some of the normally colder
spots inland could touch freezing.

Friday: The surface ridge rapidly shifts offshore, which will veer
the low level winds to southerly. Thus, despite a cold start,
temperatures should rebound back to the lower to mid 50s north, and
the upper 50s to around 60 south, which is just a tad below normal.
Friday night, the ridge continues to move east, keeping light south-
southwest winds and moderating temperatures, in the lower to mid
40s.

Saturday: Zonal upper flow develops across the entire south and
southeast U.S.., with low level southwest flow and a continued
moderation in temperatures. Highs expected to reach into the lower
to possibly mid 70s, well above seasonal normals.

Lake Wind: Have raised a lake wind advisory for Thursday behind the
front. Expect winds of 15 to 20 knots, gusting to around 25 knots
through the afternoon.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
The high will be offshore this weekend and its western periphery is
expected to prevail across our area. A dry weekend is forecasted.
Temperatures will rise back above normal as winds become southerly.
Models show a cold front approaching from the NW on Monday and
crossing through by Tuesday. The front appears to weaken and dry out
as it makes its way to our area. It's still too far out in time to
determine if we will get any rain from this front. Regardless,
following its passage, temperatures should drop.

&&

.AVIATION /07Z THURSDAY THROUGH MONDAY/...
A cold front will push showers/thunderstorms through the
terminals during the 09Z-11Z time frame. Per upstream radar and
high resolution guidance trends, raised POPs and added a mention
of VCTS to terminals. Will amend TAFs as needed to address near
term convective trends. Also, MVFR/IFR ceilings could occur at
any time prior to cold fropa/12Z. Low level wind shear will also
continue at KCHS prior to cold fropa. VFR conditions will then
return after daybreak. NW winds will gust to 25-30 knots until
late afternoon/early evening.

There is a chance of showers and possible tstms at both terminals
in advance of the cold front late tonight.

SW winds will increase in advance of the cold front overnight,
and until that happens there is a 3-6 hour window of LLWS at
KSAV and KCHS as a 35-45 kt low level jet moves through. Gusty
W-NW surface winds will then occur behind the cold front as it
impacts the terminals until sunset Thursday, as speeds reach
20G25-30kt.

Extended Aviation Outlook...
VFR.

&&

.MARINE...
Overnight: Cyclonic circulation around low pressure that
organizes over WVA and VA will impact the waters, and in
response to that and a 35-45 kt LLJ passing through the SE
states, SW winds will climb enough where we have SCA's on the
AMZ350 and AMZ374 waters. Winds and seas will climb as a result.

Mariners should remain alert for thunderstorms with strong wind
gusts which will cross the waters during the 4-8 am time frame.
We will issue Special Marine Warnings and Marine Weather
Statements as needed.

Thursday: A cold front will be pushing through the waters during the
morning. Behind the front, winds will veer to west-northwest and
become gusty. Small Craft Advisories are up for all waters through
much of the day. There could be some gusts approaching gale force
over the offshore GA Waters, but confidence not high enough to
warrant a gale watch/warning at this time. Thursday night,
highlights will begin to drop over the harbor and nearshore first,
then offshore late as high pressure builds over the region from the
west. Expect conditions to fall below small craft over the harbor
and near shore waters before midnight Friday, then over the offshore
GA waters by Friday day break.

Friday through Sunday: No highlights expected. High pressure will
remain east of the waters with winds veering from easterly Friday,
to south-southwest Friday night through Sunday. Winds generally 15
knots or less and seas 3 to 4 feet or less.

Monday: Models indicating that a front could approach the area from
the north. Still too much uncertainty at this time frame, and will
continue winds/seas below highlights.

&&

.CLIMATE...
New February 8 record high minimum of 59F was established at KCHS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...None.
SC...Lake Wind Advisory from 8 AM this morning to 5 PM EST this
     afternoon for SCZ045.
MARINE...Small Craft Advisory from 7 AM this morning to 10 PM EST this
     evening for AMZ352-354.
     Small Craft Advisory until 7 AM EST Friday for AMZ350-374.
     Small Craft Advisory from 8 AM this morning to 5 PM EST this
     afternoon for AMZ330.

&&

NEAR TERM...SPR
SHORT TERM...RFM
LONG TERM...MS
AVIATION...SPR
MARINE...SPR
CLIMATE...
Hazardous weather outlook, Feb 8, 9:41 PM EST, 6 hours 10 minutes before
Hazardous Weather Outlook
National Weather Service Charleston SC
941 PM EST Wed Feb 8 2017

SCZ045-100245-
Inland Berkeley-
941 PM EST Wed Feb 8 2017

...LAKE WIND ADVISORY IN EFFECT FROM 8 AM TO 5 PM EST THURSDAY FOR
LAKE MOULTRIE...

This Hazardous Weather Outlook is for southeast South Carolina.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Please listen to NOAA Weather Radio or go to weather.gov on the
internet for more information about the following hazards.

   Lake Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

GAZ087-088-099>101-114>119-137>141-SCZ040-042>044-047>052-100245-
Jenkins-Screven-Candler-Bulloch-Effingham-Tattnall-Evans-
Inland Bryan-Coastal Bryan-Inland Chatham-Coastal Chatham-Long-
Inland Liberty-Coastal Liberty-Inland McIntosh-Coastal McIntosh-
Allendale-Hampton-Inland Colleton-Dorchester-Inland Jasper-Beaufort-
Coastal Colleton-Charleston-Coastal Jasper-Tidal Berkeley-
941 PM EST Wed Feb 8 2017

This Hazardous Weather Outlook is for southeast Georgia and
southeast South Carolina.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ330-350-352-354-100245-
Charleston Harbor-
Waters from South Santee River to Edisto Beach SC out 20 nm-
Waters from Edisto Beach SC to Savannah GA out 20 nm-
Waters from Savannah GA to Altamaha Sound GA out 20 nm...including
Grays Reef National Marine Sanctuary-
941 PM EST Wed Feb 8 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

AMZ374-100245-
Waters from Savannah GA to Altamaha Sound GA extending from 20 to
60 nm-
941 PM EST Wed Feb 8 2017

This Hazardous Weather Outlook is for Atlantic coastal waters.

.DAY ONE...Tonight.

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

The probability for widespread hazardous weather is low.

.SPOTTER INFORMATION STATEMENT...

Spotter assistance is not anticipated at this time.

In the hours before

Special weather statement, Feb 9, 3:10 AM EST, 41 minutes before
Special Weather Statement
National Weather Service Charleston SC
310 AM EST THU FEB 9 2017

GAZ087-088-099>101-114>116-SCZ040-042-047-090900-
Bulloch-Evans-Candler-Jenkins-Tattnall-Screven-Effingham-Inland
Bryan-Allendale-Inland Jasper-Hampton-
310 AM EST THU FEB 9 2017

...STRONG THUNDERSTORMS WILL IMPACT PORTIONS OF SCREVEN...BRYAN...
EVANS...BULLOCH...JENKINS...CANDLER...EFFINGHAM...TATTNALL...
HAMPTON...ALLENDALE AND JASPER COUNTIES...

At 309 AM EST, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from Sardis to Oak Park,
and moving east at 65 mph.

  HAZARD...strong winds 45 to 55 mph.

  IMPACT...Expect minor damage to tree limbs and blowing around of
           light, unsecured objects.

Some locations in the path of these storms include...
Statesboro, Metter, Allendale, Millen, Sylvania, Springfield, Hampton
and Claxton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Report damage directly to the Charleston National Weather Service at
1-888-383-2024 when it is safe to do so. You can also email your
report to nws.charlestonsc@noaa.gov.

&&

LAT...LON 3253 8214 3256 8209 3254 8203 3261 8200
      3268 8209 3295 8184 3291 8176 3304 8156
      3310 8161 3316 8154 3311 8137 3312 8120
      3283 8090 3275 8085 3200 8145 3207 8168
      3209 8169 3208 8173 3222 8221 3235 8225
TIME...MOT...LOC 0809Z 274DEG 58KT 3296 8178 3235 8233

The radar

The Charleston,SC radar (KCLX), 60 km away, was scanning. The volume nearest the first event began at 08:50 UTC.

Open the radar archive at this moment

Event by event

2 tornado. Local standard time, as filed.

Tornado, Bulloch

When
February 9, 3:51 AM EST to 3:58 AM EST
Where
Bulloch County, 0.9 mi NW of Stilson to 1.75 mi NNE of Hubert
Rating
EF2
Path length
5.5 mi
Path width
300 yd
Continued into
Effingham, Ga (CHS)
Injuries
7 direct, 0 indirect
Reported by
NWS Storm Survey
Coordinates
32.340, -81.560

A National Weather Service storm survey team confirmed a tornado that tracked from southeastern Bulloch County to southwest Effingham County in Georgia on 02/09/2017. The tornado tracked east-southeast approximately 9 miles southeast of Brooklet, GA to Pineora, GA.

The tornado began near Stillson Leefield Road, in Bulloch County, GA. Most of the damage within the first few miles of the event was due to many snapped and uprooted trees.

The most significant damage occurred near the center of the path, in an area just west of South Old River Road to near Terrell Road, in Bulloch County, GA. There were several mobile homes along this portion of the path that were either completely destroyed, or severely damaged. The extent of damage to the mobile homes was the reason for the high end EF2 rating with estimated maximum wind speeds up to 130 mph. Two mobile homes just north of Little Hagan Road were completely destroyed, being flipped and tossed 30 to 40 feet from their foundations. One of the mobile homes in this area was not occupied, but the other one had five people inside, plus pets. All five were injured, one seriously, with broken bones in their neck. Two pets in the same mobile home survived, but one died from its injuries. There was also a car pushed 20 to 30 feet and a large metal trucking container, weighing approximately 9,000 pounds, pushed about 50 feet.

Continuing about 200 yards southeast along the path, a single family home sustained moderate damage, mainly from projectiles and debris hitting it from the mobile homes upstream. A large carport/overhang was completely torn from the home, which then |fell on and damaged 3 cars. A large hole was punched through the north wall of the home from debris hitting the window and pushing into the home. Otherwise, some minor shingle damage was observed, with 20-30% of the shingles missing.

Another 200 yards southeast of this home was another mobile home that was severely damaged. It was lifted and rolled 30 to 40 feet off of its foundation, crushing 2 cars before coming to rest on the edge of a bluff. There were 2 people severely injured in this home with one pet injured.

The tornado then continued across the Ogeechee River into Effingham County.

Tornado, Effingham

When
February 9, 3:58 AM EST to 4:03 AM EST
Where
Effingham County, 2.81 mi W of Pineora to 1.84 mi SE of Pineora
Rating
EF1
Path length
4.31 mi
Path width
300 yd
Reported by
NWS Storm Survey
Coordinates
32.323, -81.468

A National Weather Service storm survey team confirmed a tornado that tracked from southeastern Bulloch County to southwest Effingham County in Georgia on 02/09/2017. The tornado tracked east-southeast approximately 9 miles southeast of Brooklet, GA to Pineora, GA. The following information occurred once the tornado crossed into Effingham County from Bulloch County.

The tornado crossed the Ogeechee River from Bulloch County into Effingham County, where most damage was in the EF1 range. Hundreds of snapped pine and oak trees were observed along the path of the tornado. Some minor structural damage was found to a few homes just south of Rt 119, near Elkins Cemetery Road. This damage was due to large trees falling on the homes and carports. Finally, after nearly 10 miles of damage and destruction, the tornado lifted just east of Highway 17 in Pineora, GA.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2017Every state in 2017This day in weather historyThe tornado archive for Georgia, 2017Warnings in Georgia, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 679321, 679323.